Alert archive / Alabama / Flash Flood Warnings in 2015

Flash Flood Warning 34, NWS Tallahassee, FL

December 24, 2015Coffee County, Alabama

NWS Tallahassee, FL issued this flash flood warning at Dec 24, 2015, 7:46 AM CST for Coffee County, Alabama. It was in force for 89 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 24, 2015, 7:46 AM CST (13:46 UTC)
Expired
Dec 24, 2015, 9:15 AM CST
In force
89 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

County Coffee County, AL

The radar

The Ft Rucker radar (KEOX), 64 km from the middle of the area, began a volume at 13:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 1.8 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2015-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1020 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2015-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1020 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
579 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

538 
WGUS52 KTAE 241346
FFWTAE
ALC031-241515-
/O.NEW.KTAE.FF.W.0034.151224T1346Z-151224T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
746 AM CST THU DEC 24 2015

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN COFFEE COUNTY IN SOUTHEASTERN ALABAMA...

* UNTIL 915 AM CST
    
* AT 745 AM CST...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. 3 TO 4 INCHES OF RAIN HAVE
  FALLEN OVER THE PAST THREE HOURS IN AREAS THAT RECEIVED NEARLY 10
  INCHES OF RAIN LAST NIGHT . FLASH FLOODING IS EXPECTED TO CONTINUE.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  LEE...WILKINSTOWN...JACK...CHESTNUT GROVE...BLUFF SPRING...CLOWERS
  CROSSROADS...LOWRY MILL...NEWBY...ZOAR AND PINE LEVEL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3153 8619 3153 8616 3154 8616 3154 8614
      3162 8615 3162 8585 3140 8620

$$

15-HARRIGAN
1 follow-up statement
749 
WGUS72 KTAE 241445
FFSTAE

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
845 AM CST THU DEC 24 2015

ALC031-241455-
/O.CAN.KTAE.FF.W.0034.000000T0000Z-151224T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COFFEE AL-
845 AM CST THU DEC 24 2015

...THE FLASH FLOOD WARNING FOR NORTHWESTERN COFFEE COUNTY IS
CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.

LAT...LON 3153 8619 3153 8616 3154 8616 3154 8614
      3162 8615 3162 8585 3140 8620

$$

15-HARRIGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Dec 24, 4:29 AM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Dec 24, 4:29 AM CST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
529 AM EST THU DEC 24 2015

.Near Term [Through Today]...
Training convection developed and persisted overnight across SE
Alabama in a zone of enhanced low-level convergence and broad
low-level warm advection. Have seen some very heavy rainfall
totals overnight with Flash Flooding in portions of SE Alabama. In
addition, the last few hours have seen increased organization
within the convection, with a number of rotating supercells being
observed on radar. SPC mesoanalysis shows an increasingly
favorable environment for severe storms, with low-level shear
increasing along with an increase in instability. Threat for
isolated tornadoes will continue through mid-morning for SE
Alabama into SW Georgia.

Thereafter, should see forcing weaken and the best lift shift
westward as the upper ridge over the western Atlantic begins to
build to the west.

Elsewhere in the forecast area, expect to see a very warm and
humid day with temperatures reaching the upper 70s to lower 80s.

.Short Term [Tonight Through Saturday]...
Very warm weather will continue into the weekend as the western
Atlantic ridge dominates the pattern over the southeastern states.
While there is no chance of a white Christmas, at least it won't
be wet, with dry conditions expected across the forecast area.
Temperatures will flirt with all-time December records. The
current forecast high for Tallahassee for Christmas is 83, one
degree short of the monthly record high.

.Long Term [Saturday Night Through Thursday]...
Deep upper low will eventually eject from the southern Plains
early next week and push a cold front towards the northeastern
Gulf Coast. Expect rain chances to increase Monday into Tuesday,
with unsettled wx through the middle of the week as the front
hangs up in the vicinity before pushing clear late in the week.

&&

.Aviation...
[Through 06Z Friday] IFR conditions this morning wll improve to
MVFR by mid to late morning. Thunderstorms may impact KDHN during
the morning hours. Another round of IFR cigs/vsby will be possible
tonight.

&&

.Marine...
Winds and seas will diminish some today as high pressure builds
back towards the waters from the east. Light to moderate
southeasterly winds are forecast to continue into early next
week.

&&

.Fire Weather...
No fire weather concerns.

&&

.Hydrology...
Training cells dumped a significant amount of rain over Coffee
County overnight, with 12 hour accumlations close to 10 inches.
This has led to Flash Flooding in the county as well as
significant rises on the Pea River. Ariton is now expected to
reach moderate flood stage later today. Elsewhere, river rises
will continue, with even the main stem rivers getting in on the
action eventually as water is routed from north/central Georgia.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   80  66  83  63  81 /  20  10  10  10  10
Panama City   77  68  77  67  76 /  30  10  10  10  20
Dothan        79  67  80  64  79 /  50  30  20  10  10
Albany        79  66  81  61  80 /  20  20  10  10  10
Valdosta      81  65  82  63  80 /  10  10  10  10  10
Cross City    84  65  84  65  79 /   0  10  10  10  10
Apalachicola  76  67  75  66  74 /  20  10  10  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AL...NONE.
GM...NONE.
&&

NEAR TERM...CAMP
SHORT TERM...CAMP
LONG TERM...CAMP
AVIATION...CAMP
MARINE...CAMP
FIRE WEATHER...CAMP
HYDROLOGY...CAMP

In the hours before

Local storm report, Dec 24, 4:42 AM CST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
542 AM EST THU DEC 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 AM     FLASH FLOOD      VICTORIA                31.54N 85.92W
12/24/2015                   COFFEE             AL   LAW ENFORCEMENT

            FLOODING ONGOING IN PORTIONS OF COFFEE COUNTY WITH THE
            NORTHEAST SIDE OF THE COUNTY THE HARDEST HIT. SOME ROADS
            REMAIN FLOODED AND CLOSED.

&&

DVD
Local storm report, Dec 24, 5:13 AM CST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
613 AM EST THU DEC 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       LOWRY MILL              31.54N 85.98W
12/24/2015  M7.64 INCH       COFFEE             AL   MESONET

            3 DAY STORM TOTAL OF 7.64 INCHES

0600 AM     HEAVY RAIN       4 W ARITON              31.60N 85.78W
12/24/2015  M12.68 INCH      DALE               AL   MESONET

            3 DAY STORM TOTAL OF 12.68 INCHES

0600 AM     HEAVY RAIN       5 NW NEW BROCKTON       31.44N 85.97W
12/24/2015  M13.76 INCH      COFFEE             AL   MESONET

            3 DAY STORM TOTAL OF 13.76 INCHES

&&

DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 9:22 PM CSTRiver Flood WarningTAEGeneva13 days
Dec 23, 10:40 PM CSTFlash Flood WarningTAECoffee9 hr
Dec 23, 11:45 PM CSTFlash Flood WarningTAEDale5 hr
Dec 24, 12:06 AM CSTSevere Thunderstorm WarningTAECoffee24 min
Dec 24, 12:42 AM CSTSevere Thunderstorm WarningTAECoffee33 min
Dec 24, 1:47 AM CSTRiver Flood WarningTAECoffee, Dale4 days
Dec 24, 7:52 AM CSTRiver Flood WarningTAECoffee4 days
Dec 24, 7:54 AM CSTAreal Flood AdvisoryTAECoffee, Dale2 hr
Dec 24, 8:15 AM CSTTornado WarningTAEDale30 min
Dec 24, 8:55 AM CSTRiver Flood WarningTAEHouston11 days
Dec 24, 12:53 PM CSTFlash Flood WarningTAECoffee3 hr
Dec 24, 1:05 PM CSTAreal Flood AdvisoryTAEDale3 hr
Dec 24, 3:48 PM CSTAreal Flood WarningTAECoffee3 hr
Dec 24, 5:42 PM CSTRiver Flood WarningTAEHenry10 days

Nearby

Flash Flood Warnings in Alabama, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.